Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 5 (2009), 086, 15 pages      arXiv:0909.0478      http://dx.doi.org/10.3842/SIGMA.2009.086
Contribution to the Special Issue “Élie Cartan and Differential Geometry”

Natural Intrinsic Geometrical Symmetries

Stefan Haesen a and Leopold Verstraelen b
a) Simon Stevin Institute for Geometry, Wilhelminaweg 1, 2042 NN Zandvoort, The Netherlands
b) Katholieke Universiteit Leuven, Department of Mathematics, Celestijnenlaan 200B bus 2400, B-3000 Leuven, Belgium

Received April 08, 2009, in final form August 25, 2009; Published online September 02, 2009; Theorem 20 is corrected and References [13, 14] are added October 06, 2009

Abstract
A proposal is made for what could well be the most natural symmetrical Riemannian spaces which are homogeneous but not isotropic, i.e. of what could well be the most natural class of symmetrical spaces beyond the spaces of constant Riemannian curvature, that is, beyond the spaces which are homogeneous and isotropic, or, still, the spaces which satisfy the axiom of free mobility.

Key words: parallel transport; holonomy; spaces of constant curvature; pseudo-symmetry.

pdf (281 kb)   ps (190 kb)   tex (22 kb)       [previous version:  pdf (278 kb)   ps (189 kb)   tex (22 kb)]

References

  1. Asperti A., Lobos G., Mercuri F., Pseudo-parallel submanifolds of a space-form, Adv. Geom. 2 (2002), 57-71.
  2. Belkhelfa M., Deszcz R., Verstraelen L., Symmetry properties of 3-dimensional d'Atri spaces, Kyungpook Math. J. 46 (2006), 367-376.
  3. Berger M., La géométrie métrique des variétés riemanniennes (variations sur la formule a2=b2+c22bccosα), in Élie Cartan et les mathématiques d'aujourd'hui, Astérisque, Paris, 1985, 9-66.
  4. Berger M., A panoramic view of Riemannian geometry, Springer-Verlag, Berlin, 2003.
  5. Boeckx E., Foliated semi-symmetric spaces, Ph.D. Thesis, K.U. Leuven, Leuven, Belgium, 1995.
  6. Boruvka O., Sur une classe de surfaces minima plongées dans un espace à quatre dimensions à courbure constante, Bull. Int. Ceska Acad. Praze 29 (1928), 256-277.
  7. Bryant R.L., Some remarks on the geometry of austere manifolds, Bol. Soc. Brasil. Math. (N.S.) 21 (1991), 133-157.
  8. Bryant R.L., Second order families of special Lagrangian 3-folds, in Perspectives in Riemannian Geometry, CRM Proc. Lecture Notes, Vol. 40, Amer. Math. Soc., Providence, RI, 2006, 63-98, math.DG/0007128.
  9. Cecil T., Lie sphere geometry, with applications to submanifold, 2nd ed., Springer-Verlag, New-York, 2007.
  10. Cecil T., Isoparametric and Dupin hypersurfaces, SIGMA 4 (2008), 062, 28 pages, arXiv:0809.1433.
  11. Chen B.-Y., Totally umbilical submanifolds, Soochow Math. J. 5 (1980), 9-37.
  12. Choi T., Lu Z., On the DDVV conjecture and the comass in calibrated geometry. I, Math. Z. 260 (2008), 409-429, math.DG/0610709.
  13. Dajczer M., Tojeiro R., Submanifolds of codimension two attaining equality in an extrinsic inequality, Math. Proc. Cambridge Philos. Soc. 146 (2009), 461-474, arXiv:0802.0805.
  14. Dajczer M., Tojeiro R., All superconformal surfaces in R4 in terms of minimal surfaces, Math. Z. 261 (2009), 869-890, arXiv:0710.5317.
  15. Defever F., Deszcz R., A note on geodesic mappings of pseudosymmetric Riemannian manifolds, Colloq. Math. 62 (1991), 313-319.
  16. Defever F., Deszcz R., Verstraelen L., Vrancken L., On pseudosymmetric space-times, J. Math. Phys. 35 (1994), 5908-5921.
  17. Deprez J., Deszcz R., Verstraelen L., Examples of pseudo-symmetric conformally flat warped products, Chinese J. Math. 17 (1989), 51-65.
  18. De Smet P.J., Dillen F., Verstraelen L., Vrancken L., A pointwise inequality in submanifold theory, Arch. Math. (Brno) 35 (1999), 115-128.
  19. Deszcz R., On pseudosymmetric spaces, Bull. Soc. Math. Belg. Sér. A 44 (1992), 1-34.
  20. Deszcz R., Grycak W., On some class of warped product manifolds, Bull. Inst. Math. Acad. Sinica 15 (1987), 311-322.
  21. Deszcz R., Grycak W., On certain curvature conditions on Riemannian manifolds, Colloq. Math. 58 (1990), 259-268.
  22. Deszcz R., Haesen S., Verstraelen L., Classification of space-times satisfying some pseudo-symmetry type conditions, Soochow J. Math. 30 (2004), 339-349.
  23. Deszcz R., Haesen S., Verstraelen L., On natural symmetries, Chapter 6 in "Topics in Differential Geometry", Editors A. Mihai, I. Mihai and R. Miron, Editura Academiei Române, 2008.
  24. Deszcz R., Petrovic-Torgasev M., Sentürk Z., Verstraelen L., Characterisation of the pseudo-symmetries of ideal Wintgen submanifolds of dimension 3, Preprint, 2007.
  25. Deszcz R., Verstraelen L., Vrancken L., The symmetry of warped product spacetimes, Gen. Relativity Gravitation 23 (1991), 671-681.
  26. Deszcz R., Verstraelen L., Yaprak S., Warped products realizing a certain condition of pseudosymmetry type imposed on the Weyl curvature tensor, Chinese J. Math. 22 (1994), 139-157.
  27. Dillen F., Nölker S., Semi-parallelity, multi-rotation surfaces and the helix property, J. Reine Angew. Math. 435 (1993), 33-63.
  28. Dillen F., Fastenakels J., Haesen S., Van der Veken J., Verstraelen L., Submanifold theory and the parallel transport of Levi-Civita, Preprint.
  29. Dillen F., Fastenakels J., Van der Veken J., A pinching theorem for the normal scalar curvature of invariant submanifolds, J. Geom. Phys. 57 (2007), 833-840.
  30. Dillen F., Fastenakels J., Van der Veken J., Remarks on an inequality involving the normal scalar curvature, in Pure and Applied Differential Geometry - PADGE 2007, Shaker Verlag, Aachen, 2007, 83-92, math.DG/0610721.
  31. Eisenhart L.P., Minimal surfaces in Euclidean four space, Am. J. Math. 34 (1912), 215-236.
  32. Eisenhart L.P., Riemannian geometry, Princeton University Press, Princeton, NJ, 1997.
  33. Ferus D., Symmetric submanifolds of Euclidean spaces, Math. Ann. 247 (1980), 81-93.
  34. Ge J., Tang Z., A proof of the DDVV conjecture and its equality case, Pacific J. Math 237 (2008), 87-95, arXiv:0801.0650.
  35. Grycak W., On semi-decomposable 2-recurrent Riemannian spaces, Sci. Papers Inst. Math. Wrocaw Techn. Univ. 16 (1976), 15-25.
  36. Guadalupe I.V., Rodriguez L., Normal curvature of surfaces in space forms, Pacific J. Math. 106 (1983), 95-103.
  37. Haesen S., Verstraelen L., Classification of the pseudosymmetric space-times, J. Math. Phys. 45 (2004), 2343-2346.
  38. Haesen S., Verstraelen L., Curvature and symmetries of parallel transport, Chapter 8 in "Differential Geometry and Topology, Discrete and Computational Geometry", Editors M. Boucetta and J.-M. Morvan, NATO Science Series III, Vol. 197, IOS Press, 2005.
  39. Haesen S., Verstraelen L., Properties of a scalar curvature invariant depending on two planes, Manuscripta Math. 122 (2007), 59-72.
  40. von Helmholtz H., Über die Thatsachen, die der Geometrie zum Grunde liegen, in Über Geometrie, Wissenschaftliche Buchgesellschaft, Darmstadt, 1968.
  41. Jahanara B., Haesen S., Sentürk Z., Verstraelen L., On the parallel transport of the Ricci curvatures, J. Geom. Phys. 57 (2007), 1771-1777.
  42. Jahanara B., Haesen S., Petrovic-Torgasev M., Verstraelen L., On the Weyl curvature of Deszcz, Publ. Math. Debrecen 74 (2009), 417-431.
  43. Kobayashi S., Nomizu K., Foundations of differential geometry, Vol. I, John Wiley and Sons, New York, 1963.
  44. Kobayashi S., Nomizu K., Foundations of differential geometry, Vol. II, John Wiley and Sons, New York, 1969.
  45. Kommerell K., Riemann'sche Flächen in ebenen Raum von vier Dimensionen, Math. Ann. 60 (1905), 548-596.
  46. Kowalski O., An explicit classification of 3-dimensional Riemannian spaces satisfying R(X,YR=0, Czechoslovak Math. J. 46 (1996), 427-474.
  47. Kowalski O., Sekizawa M., Pseudo-symmetric spaces of constant type in dimension three - elliptic spaces, Rend. Mat. Appl. (7) 17 (1997), 477-512.
  48. Kowalski O., Sekizawa M., Pseudo-symmetric spaces of constant type in dimension three - non-elliptic spaces, Bull. Tokyo Gakugei Univ. (4) 50 (1998), 1-28.
  49. Kühnel W., Differential geometry. Curves - surfaces - manifolds, 2nd ed., Student Mathematical Library, Vol. 16, American Mathematical Society, Providence, RI, 2006.
  50. Levi-Civita T., Nozione di parallelismo in una varietà qualunque e conseguente specificazione geometrica della curvatura Riemanniana, Rend. Cir. Mat. Palermo 42 (1917), 173-205.
  51. Lobos G.A., Tojeiro R., Pseudo-parallel submanifolds with flat normal bundle of space forms, Glasg. Math. J. 48 (2006), 171-177.
  52. Lu Z., On the DDVV conjecture and the comass in calibrated geometry. II, arXiv:0708.2921.
  53. Lumiste Ü., Semiparallel submanifolds in real space forms, Springer, New York, 2009.
  54. Matveev V.S., Geometric explanantion of the Beltrami theorem, Int. J. Geom. Methods Mod. Phys. 3 (2006), 623-629.
  55. Mikes J., Geodesic mappings of special Riemannian spaces, in Topics in Differential Geometry (Hajduszoboszló 1984), Colloq. Math. Soc. János Bolyai, Vol. 46, North-Holland, Amsterdam, Vol. II, 1988, 793-813.
  56. Nomizu K., On hypersurfaces satisfying a certain curvature condition on the curvature tensor, Tôhoku Math. J. (2) 20 (1968), 46-59.
  57. Olszak Z., On totally umbilical submanifolds of Cartan symmetric manifolds, Demonstratio Math. 9 (1976), 95-103.
  58. Petrovic-Torgasev M., Verstraelen L., On Deszcz symmetries of Wintgen ideal submanifolds, Arch. Math. (Brno) 44 (2008), 57-67.
  59. Petrovic-Torgasev M., Verstraelen L., Intrinsic curvature properties of Wintgen ideal submanifolds, Preprint, 2007.
  60. Riemann B., Über die Hypothesen, welche der Geometrie zu Grunde liegen, in Gaußsche Flächentheorie, Riemannsche Räume und Minkowski-Welt, Teubner Verlagsgesellschaft, Leipzig, 1984.
  61. Rouxel B., Sur une famille de A-surfaces d'un espace euclidien E4, in Proc. X Österreichischer Mathematiker Kongress, Innsbrück, 1981, 185.
  62. Schouten J.A., Die direkte Analysis zur neueren Relativitätstheorie, Verhan. Konink. Akad. Wet. Amsterdam 12 (1918), no. 6, 1-95.
  63. Szabó Z.I., Structure theorems on Riemannian spaces satisfying R(X,YR=0. I. The local version, J. Differential Geom. 17 (1982), 531-582.
  64. Szabó Z.I., Structure theorems on Riemannian spaces satisfying R(X,YR=0. II. Global version, Geom. Dedicata 19 (1985), 65-108.
  65. Thurston W.P., Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. (N.S.) 6 (1982), 357-381.
  66. Thurston W.P., Three-dimensional geometry and topology, Vol. 1, Princeton Mathematical Series, Vol. 35, Princeton University Press, Princeton, NJ, 1997.
  67. Venzi P., On geodesic mappings in Riemannian or pseudo-Riemannian manifolds, Tensor (N.S.) 32 (1978), 193-198.
  68. Verstraelen L., Comments on pseudo-symmetry in the sense of Ryszard Deszcz, in "Geometry and Topology Of Submanifolds, VI", Editors F. Dillen et al., World Sci. Publ., River Edge, NJ, 1994, 199-209.
  69. Weyl H., Symmetry, Princeton University Press, Princeton, N.J., 1952.
  70. Wintgen P., Sur l'inégalité de Chen-Willmore, C. R. Acad. Sci. Paris Sér. A-B 288 (1979), A993-A995.
  71. Wolf J.A., Spaces of constant curvature, MacGraw-Hill, New York, 1967.

Previous article   Next article   Contents of Volume 5 (2009)